Wisconsin, 2019

Flash Flooding and Flooding in Wisconsin, September 12 to 16, 2019

September 12 to 16, 2019 · NWS ARX · 10 events in 5 counties and zones

A couple rounds of thunderstorms moved across southwest Wisconsin during the afternoon and evening of September 12th. These storms dropped 3 to 4 inches of rain on the region and with already saturated soils, flash flooding occurred across parts of Grant and Crawford Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$12,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple rounds of thunderstorms moved across southwest Wisconsin during the afternoon and evening of September 12th. These storms dropped 3 to 4 inches of rain on the region and with already saturated soils, flash flooding occurred across parts of Grant and Crawford Counties. Across the northwest portion of Grant County, nearly every township road was closed across three townships prompting two school districts to cancel classes on the 13th. In Crawford County, State Highway 35 was closed between Prairie du Chien and Ferryville and U.S. Highway 61 near the Wisconsin River was also closed because of debris on the road. In Prairie du Chien, the mayor declared a state of emergency after numerous homes were damaged by the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 12, 2:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 12, 2:02 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019

At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa.  A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front.  The one ingredient which
is missing is the lack of steep low level lapse rates.

Once in the warm sector, the deep shear weakens.  However, there is
30 to 40 knots of 0-3km shear.  As a result, the threat will quickly
transition to damaging winds.  In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.

With the speed of this line, the threat for flash flooding is
minimizing.  However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019

Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.

Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019

Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.

In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Boyne
Hazardous weather outlook, Sep 12, 11:03 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1203 PM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 1 AM Friday

Strong to severe storms will be possible between 2 PM and 9 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes.  Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-131715-
Jackson-Monroe-Juneau-Adams-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Strong to severe storms will be possible between 5 PM and 11 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131715-
Taylor-Clark-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Storms are expected this afternoon and tonight. Gusty winds and very
heavy rainfall could accompany these storms. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible on Saturday night. Lightning will
be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Sep 12, 4:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
09/12/2019  M3.16 INCH       MOWER              MN   PUBLIC

            RAINFALL SINCE 7AM THURSDAY

&&

SHEA
Local storm report, Sep 12, 4:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HEAVY RAIN       ST. ANSGAR              43.38N 92.92W
09/12/2019  M3.97 INCH       MITCHELL           IA   CO-OP OBSERVER

&&

SHEA
Local storm report, Sep 12, 4:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HEAVY RAIN       8 W CHATFIELD           43.84N 92.35W
09/12/2019  M3.10 INCH       FILLMORE           MN   AMATEUR RADIO

&&

SHEA
Local storm report, Sep 12, 4:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TORNADO          3 SSE OSSIAN            43.11N 91.74W
09/12/2019                   WINNESHIEK         IA   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE ABOUT 2.5 MILES SOUTH SOUTHEAST
            OF OSSIAN

&&

SHEA
Local storm report, Sep 12, 4:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     FLOOD            ROSE CREEK              43.60N 92.83W
09/12/2019                   MOWER              MN   BROADCAST MEDIA

            WATER OVER ROAD IN VARIOUS SPOTS

&&

SHEA
Local storm report, Sep 12, 4:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            LA CROSSE               43.81N 91.25W
09/12/2019                   LA CROSSE          WI   LAW ENFORCEMENT

            STREET FLOODING REPORTED AROUND TOWN

&&

SHEA

The radar

The La Crosse radar (KARX), 77 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Crawford

When
September 12, 5:00 PM CST to 10:05 PM CST
Where
Crawford County, 2 mi SE of Mt Zion
Reported by
Public
Coordinates
43.230, -90.702

Southeast of Mount Zion, 4.63 inches of rain fell.

Flash Flood, Crawford

When
September 12, 5:45 PM CST to September 13, 2:30 AM CST
Where
Crawford County, 1.41 mi E of Ferryville to 0.85 mi NE of Mt Zion
Cause
Heavy Rain
Property damage
$600,000
Crop damage
$12,000
Reported by
Newspaper
Coordinates
43.351, -91.072

Runoff from heavy rains caused flash flooding to occur across the southern portion of Crawford County. State Highway 35 was closed between Prairie du Chien and Ferryville because of debris washed down from the nearby bluffs and onto the road. Extensive damage was done to a road construction project just north of Prairie du Chien. U.S. Highway 61 was also closed just north of the Wisconsin River because of debris from the nearby bluffside. Numerous homes in Prairie du Chien sustained damage from the flooding. Because of the large amount of mud that flowed into parts of the city, some residents were unable to leave their neighborhoods until city crews were able to clear the streets. A state of emergency was declared by the mayor. Creeks went out of their banks near Mt. Zion.

Flash Flood, Grant

When
September 12, 5:53 PM CST to 9:45 PM CST
Where
Grant County, 0.86 mi NW of Bloomington to 0.59 mi SW of Lancaster Jct
Cause
Heavy Rain
Property damage
$900,000
Reported by
Emergency Manager
Coordinates
42.890, -90.930

Runoff from heavy rains caused flash flooding to occur across the northwest portion of Grant County. Nearly every township road was closed because of flood damage across Wyalusing, Millville and Woodman townships. Roads were also closed in and near Fennimore. Water over the road, debris on the road and mudslides affected U.S. Highway 61 for about 5 miles south of Boscobel.

Flash Flood, Grant

When
September 12, 6:14 PM CST to 9:45 PM CST
Where
Grant County, 1.73 mi SW of Potosi to 1.65 mi N of Potosi
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.666, -90.748

Runoff from heavy rain caused flash flooding to occur near Potosi and Dickeyville. Roads were closed in and near Potosi. Near Dickeyville, an estimated five feet of water from McAdam Branch Creek was flowing over a road.

Flood, Crawford

When
September 12, 6:48 PM CST to September 15, 5:37 PM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from heavy rain pushed the Kickapoo River out of its banks in Steuben. The river crested less than a foot above the flood stage at 12.63 feet on the 13th.

Flood, Grant

When
September 12, 8:36 PM CST to September 13, 6:15 AM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Runoff from heavy rain pushed the Platte River out of its banks near Rockville. The river crested just over two feet above the flood stage at 11.05 feet on the 12th.

Flood, Crawford

When
September 12, 9:38 PM CST to September 13, 8:55 PM CST
Where
Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.319, -90.850

Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested around a half foot above the flood stage at 13.55 feet on the 13th.

Flood, Trempealeau

When
September 12, 10:15 PM CST to September 13, 5:22 AM CST
Where
Trempealeau County, 1.65 mi NNW of Dewey Corners to 0.9 mi NNW of Dewey Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.272, -91.483

Runoff from heavy rain pushed the Trempealeau River out of its banks in Arcadia. The river crested less than a half foot above the flood stage at 8.31 feet on the 13th.

Flood, Jackson

When
September 13, 8:20 AM CST to 8:33 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from heavy rain pushed the Black River out of its banks in Black River Falls. The river crested a foot above the flood stage at 48 feet.

Flood, Juneau

When
September 15, 6:15 AM CST to September 16, 4:08 PM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from heavy rain pushed the Yellow River out of its banks in Necedah. The river crested a foot and a half above the flood stage at 16.54 feet on the 16th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855358, 856787, 856785, 856786, 856788, 856790, 856792, 856793, 856794, 855980.